Withdrawal syndrome and hypomagnesaemia and in a newborn exposed to valproic acid and carbamazepine during pregnancy


SATAR M. , Ortakoylu K., Batun I., Yildizdas H. Y. , Ozlu F. , Demir H. , ...More

TURK PEDIATRI ARSIVI-TURKISH ARCHIVES OF PEDIATRICS, vol.51, no.2, pp.114-116, 2016 (Journal Indexed in ESCI) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 51 Issue: 2
  • Publication Date: 2016
  • Doi Number: 10.5152/turkpediatriars.2016.3142
  • Title of Journal : TURK PEDIATRI ARSIVI-TURKISH ARCHIVES OF PEDIATRICS
  • Page Numbers: pp.114-116

Abstract

The usage of drugs during pregnancy affect the fetus and the newborn. In this report, we present findings from a newborn baby, whose mother was epileptic, and was under the treatment of valproic acid and carbamazepine during pregnancy. We have found symptoms of withdrawal syndrome, hyponatremia and feeding problem, which was most probably related to exposure to the mentioned drugs. We have also diagnosed hypomagnesaemia and atrial septal defect 4 milimeters in diameter. There are already many reports about the side effects of valproic acid and carbamazepine usage during pregnancy. To the best of our knowledge, hypomagnesaemia has not yet been reported as a side effect. We think that hypomagnesaemia is also related to the usage of antiepileptics.